Side effects

I have been taking amitriptyline for a few weeks. I am suffering from a very dry mouth which is a recognised side effect. However, I have been very weepy as well. I can be emotional like most people but bursting into tears at the slightest thing just isn't me. I am wondering if this is a side effect of the medication and has any one else experienced this?

19 Replies

  • Hi, I really didn't get on with amitriptyline. It made me feel like a zombie, really down and depressed (which wasn't ideal as I was on them for depression) I can't say for sure but it could be connected, I hated them. I hope you find something that works for you, maybe discuss it with your GP xx

  • Hi Maggiefloss

    Amitryptyline can be one of those meds that either suit you really well or simply don't work for you at all.

    I find it quite ironic that many antidpressants that are prescribed for anxiety and depression can have a side effect of anxiety and depression!

    It could well be that this is a side effect. Is it helping you at all with your sleep or pain?

    So many of us have to weigh up whether taking a medication is worth the side effects.

    Perhaps give it another week or so and see how you feel? If you don't feel as though it is doing anything for you and you want to stop taking it, please tell your GP and wean off them very slowly.

    It is very dangerous to just stop taking a medication altogether. The withdrawal symptoms can be very nasty if not stopped slowly and in a controlled manner.

    Wishing you a peaceful weekend

    Lu xx

  • I am only raking 30mg at the moment. I t seems to be helping with pain at night and therefore sleep. Days are up and down but I know I need to give it time. Days are up and down. Have to wait and see I think. Going away Monday morning so no chance of seeing him until after I get back.

  • What time of day do you take it?

    I was advised by my GP to take it around 6pm to avoid feeling groggy the next day.

    See how you feel when you get back.

    Have a good week.

    Lu xx

  • I was told to take it mid evening which to me is 8.30. Someone suggested taking earlier so I have been trying 7. I don't always notice the time. I will have to put an alarm on my phone. I will try my best to enjoy Florence, even if I have to spend a day in bed. I am hoping to be OK as I will not have to get up si early or walk my dog twice a day . Maggie

  • Sounds wonderful my friend.

    Have as best a time as you can ☺ xx

  • I take my amitriptyline about 7.15/30 for best results. Certainly wouldn't fancy taking 30mg much later...I only take10 mg and would hate to think how fuzzy I would be if I took them later......

    Still know that the best thing I ever did for pain relief was to give up diet coke and anything else with artificial sweeteners....

    Good luck


  • Thanks K, I managed 7 o'clock last night and I have put an alarm on my phone. The sweetener is interesting, but I never drink fizzy drinks or other things with sweeteners as they do nasty things to my stomach


  • Hiya I am lucky Ammitriptyline suits me. I take it at 6pm and it helps with the pain and restless legs. I came off them earlier this year but was only sleeping 2-4 hours sleep. I would give them another couple of weeks then if no different go see doc.

    Good luck


  • I have been increasing the dose every fortnight but when I get to 50mg I can't increase the dose but I have to give it time. It has helped with pain do I sleep a little better but the fatigue is up and down and more bad than good days, but as I said, need to give it time. Thanks M

  • Stay away from any artificial sweetners in anything they're really bad for us. While your trying the Amitriptyline get some magnesium oil spray and b12 vitamines good ones to help boost your energy. They also do a b12 boost oral spray. Try amitriptyline at 6pm. Also lots of green leafy veg. It helps me with fibro fog. Worth a try? X

  • Thanks, I have made a note of that

  • I am aware of the need to reduce medication slowly. I have reduced the Tramadol I have been taking for a spinal problem from 8 x 25mg per day down to two or three and I find that one with a paracetamol helps the pain, I don't know if the amitryptiline helps with the pain as well but I have a feeling it does. I sleep for a few hours at a time and then wake but at least I sleep. I am going to leave the dose as it is and let my body get used to it and if it doesn't help I can go back tomy GP.

  • Hi Maggiefloss

    I am so genuinely sorry to read this and I agree completely with BlueMermaid3 as many antidepressants can cause such feelings. I would discuss this with your doctor just to ensure it is the Amitriptyline causing this issue and not something else?

    I want to sincerely wish you all the best of luck, and please take care of yourself.

    All my hopes and dreams for you


  • Hi, I take 20mg of amitryptiline at night about 7 o'clock, and have been doing this for years,it does help with sleep, but yes,I get a dry mouth too. You have to give them time Hun. And weigh up the pros and cons.

    I have tried taking a larger dose on my bad days, but I feel so zonked out next day that I feel 20mg is right for me. But then I take a tramadol for pain too. You have to find the right one for you,but I would give amitriptyline a chance,as they are considered to be a good choice. Best of luck Hun.x

  • Thank you, I am taking the amitryptiline about 7 now. I do understand that it takes time to get the dose right and for it to have the desired effect. The dry mouth is a recognised side effect but not the weeping!

  • I stopped after only one tablet so can't really say it made me weepy.

    I was unable to take it because I couldn't function at work. It affected me for a lot longer than 12 hours.

    Hope you feel better soon

    Annette xx

  • Hi I take it for years I don't feel groggy at all I take it about hour before bed it really helps me to sleep hope you find something that works for you

  • hi Maggiefloss, I take it and also got dry mouth, then my eyes got dry too and I was diagnosed with Sjogren's Syndrome, so it may not be the tablets causing it. It's important that whatever the reason for your dry mouth that you suck suger free gum or boiled sweets as if there is not enough saliva in your mouth you can get cavities. take care, yippity

You may also like...